Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS Albuquerque, NM

August 12, 2019Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 12, 2019, 3:25 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2019, 3:25 PM MDT (21:25 UTC)
Expired
Aug 12, 2019, 5:45 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 227 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WGUS55 KABQ 122125
FFWABQ
NMC007-122345-
/O.NEW.KABQ.FF.W.0027.190812T2125Z-190812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
325 PM MDT Mon Aug 12 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 545 PM MDT.

* At 322 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One quarter to one half inch of 
  rain has fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ute Park, Philmont Scout Ranch and Cimarron. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

LAT...LON 3656 10492 3652 10488 3648 10478 3642 10471
      3640 10472 3646 10481 3646 10487 3649 10495
      3647 10504 3648 10511 3653 10515 3659 10512
      3660 10497

$$

33
2 follow-up statements
639 
WGUS75 KABQ 122236
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
436 PM MDT Mon Aug 12 2019

NMC007-122345-
/O.CON.KABQ.FF.W.0027.000000T0000Z-190812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
436 PM MDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 435 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3656 10492 3652 10488 3648 10478 3642 10471
      3640 10472 3646 10481 3646 10487 3649 10495
      3647 10504 3648 10511 3653 10515 3659 10512
      3660 10497

$$

33
498 
WGUS75 KABQ 122336
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
536 PM MDT Mon Aug 12 2019

NMC007-122345-
/O.EXP.KABQ.FF.W.0027.000000T0000Z-190812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
536 PM MDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLFAX COUNTY WILL EXPIRE
AT 545 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3656 10492 3652 10488 3648 10478 3642 10471
      3640 10472 3646 10481 3646 10487 3649 10495
      3647 10504 3648 10511 3653 10515 3659 10512
      3660 10497

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:52 PM MDT, 33 minutes earlier.

Area forecast discussion, Aug 12, 2:52 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
252 PM MDT Mon Aug 12 2019

.SYNOPSIS...
Drier and warmer weather will be the story for most folks this week
as high pressure strengthens over the state and drier air moves in
from the west. Temperatures will be around 5 degrees above normal for
central and western New Mexico and up to 10 degrees above normal for
eastern Mew Mexico. Isolated showers and storms will still be likely
each afternoon over the high terrain and parts of eastern New Mexico
but the overall coverage of heavy rainfall will be much less. A
couple strong storms cannot be ruled out over northeastern New Mexico
late this afternoon and again Tuesday afternoon.

&&

.DISCUSSION...
Drier northwest flow has overtaken western NM while a weak back door
frontal boundary washes out over eastern NM. High pressure building
aloft with a pronounced subsidence inversion above 500mb will cap
most activity west of the Rio Grande Valley today. Enough moisture
and instability is still in place over eastern NM where the 12Z HREF
continues to advertise scattered storms through 03Z. This activity
may slide into the Caprock area as flow aloft becomes more northwest
through the day. The focus for storms will remain over northeastern
NM Tuesday where low level southeasterly flow increases beneath
northwest flow aloft. The HREF is fairly aggressive with a line of
storms moving southeast Tuesday afternoon and SPC has highlighted a
marginal risk for severe storms.

For central and western NM, satellite analysis shows abundant dry
air overspreading the western CONUS and model PWATs indicate values
trending below 0.70" Tuesday thru Thursday. The H5 high center will
hold steady near 594dm while drifting westward into western NM. Storm
activity will be quite minimal west of the central mt chain beneath
a subsidence inversion aloft. Temps will trend near 5F above normal
for the western half of NM in this pattern. Meanwhile, temps will be
remain near 10F above normal across eastern NM where a few records
are possible from KTCC to KROW. Places like Roswell are starting to
gain traction on the warmest August on record if the trend continues.

Model guidance is all over the place in the extended range however
there is an overall moistening trend present beyond Thursday. There
are a lot of subtle features to resolve before confidence increases.

Guyer

&&

.FIRE WEATHER...
Drier air will linger over western areas with only spotty convection
favoring the southwest mountains on Tuesday. Meanwhile, better
coverage of thunderstorms will be found along and east of the
central mountain chain on Tuesday afternoon and evening, where
moisture will increase in the wake of a back door front arriving
today and tonight. Models depict better moisture being drawn
northward over NM with an uptick in shower and thunderstorm activity
pretty much areawide Wednesday and especially Thursday.  Friday
through the weekend should see drier air filtering over the state
from the west again in the wake of a couple troughs traversing the
northern and central Rockies. Pockets of Haines 6 are expected
across north central and northwest areas Wednesday and Thursday. A
pocket of poor ventilation is also expected across west central and
southwest areas on Tuesday.

44

&&

.AVIATION...
18Z TAF CYCLE
Scattered to isolated showers and thunderstorms will move
southeastward off the Sangre de Cristo Mountains and across the
northeast and east central plains this afternoon and evening. A
secondary area of convection is expected over the southwest mountains
this afternoon. Wetter variety microbursts will be capable of erratic
wind gusts to 50 mph near stronger storms, especially across the
northeast. Small hail will also be possible. Similar weather is
expected Tuesday, when the central mountains, south central
mountains, and southeast plains will have a chance for showers and
thunderstorms.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  56  93  57  95 /   0   0   0   0
Dulce...........................  47  87  49  88 /   0   0   0   5
Cuba............................  54  87  56  87 /   0   5   0  10
Gallup..........................  54  90  55  90 /   0   0   0   5
El Morro........................  50  84  52  84 /   0   5   5  10
Grants..........................  51  86  54  86 /   5   5   5  10
Quemado.........................  52  84  54  83 /   0  10  10  30
Datil...........................  51  83  53  82 /   0  10  10  30
Glenwood........................  60  92  61  92 /   5  10   5  20
Chama...........................  48  78  49  79 /   5   5   5  10
Los Alamos......................  60  83  60  82 /   5  10   5  20
Pecos...........................  57  83  58  82 /   5  10  10  20
Cerro/Questa....................  52  79  53  79 /  10  20  10  20
Red River.......................  44  73  45  75 /  20  30  20  30
Angel Fire......................  42  75  43  76 /  20  30  20  30
Taos............................  50  85  52  85 /   5  10   5  10
Mora............................  52  81  53  80 /  10  30  20  30
Espanola........................  59  89  60  88 /   0   5   5   5
Santa Fe........................  60  84  61  83 /   0  10   5  20
Santa Fe Airport................  58  88  60  88 /   0   5   0   5
Albuquerque Foothills...........  65  91  66  90 /   0   5   5  10
Albuquerque Heights.............  66  92  67  92 /   0   0   0  10
Albuquerque Valley..............  63  95  66  94 /   0   0   0   5
Albuquerque West Mesa...........  66  93  66  92 /   0   0   0   5
Los Lunas.......................  60  93  64  93 /   5   0   0   5
Rio Rancho......................  66  93  66  92 /   0   0   0   5
Socorro.........................  67  96  68  96 /   0   0   5  10
Sandia Park/Cedar Crest.........  58  87  59  85 /   0   5   5  20
Tijeras.........................  61  90  62  88 /   0   5   5  20
Moriarty/Estancia...............  55  90  56  88 /   5   5   5  20
Clines Corners..................  58  86  58  84 /   5  10  10  20
Gran Quivira....................  60  90  60  88 /   0  10   5  30
Carrizozo.......................  66  94  66  90 /   0  10   5  20
Ruidoso.........................  57  85  57  83 /   5  20  10  40
Capulin.........................  57  82  56  83 /  20  60  30  30
Raton...........................  55  87  56  88 /  20  40  30  20
Springer........................  56  87  56  86 /  20  40  30  20
Las Vegas.......................  54  83  55  82 /  10  20  20  30
Clayton.........................  62  88  61  89 /  20  30  30  20
Roy.............................  60  85  60  85 /  20  30  30  20
Conchas.........................  67  93  67  93 /  10  10  20  20
Santa Rosa......................  66  96  67  95 /  10  10  20  20
Tucumcari.......................  66  94  67  95 /  10  10  20  20
Clovis..........................  65  91  64  91 /  10  10  20  20
Portales........................  65  93  65  93 /  10   5  20  20
Fort Sumner.....................  67  93  67  92 /   5   5  20  20
Roswell.........................  72 101  72  98 /   0  10  20  20
Picacho.........................  66  92  65  88 /   5  20  20  30
Elk.............................  63  88  62  85 /   5  20  10  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 12, 4:39 AM MDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
439 AM MDT Mon Aug 12 2019

NMZ501>540-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
439 AM MDT Mon Aug 12 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today through this
evening mainly focused across the northeast quarter. While drier air
will significantly limit the coverage of storms, a few storms across
the northeast may produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm coverage will ramp up beginning Wednesday. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars. A few strong storms may also produce hail and
wind gusts to 50 mph across the northeast part of the the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

41

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:20 PM MDTAreal Flood AdvisoryABQRoosevelt115 min
Aug 11, 6:28 PM MDTSpecial Weather StatementABQCurry32 min
Aug 11, 6:43 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Aug 11, 7:07 PM MDTAreal Flood AdvisoryABQCurry113 min
Aug 11, 7:31 PM MDTSpecial Weather StatementABQGuadalupe29 min
Aug 11, 7:32 PM MDTSpecial Weather StatementABQ28 min
Aug 11, 8:11 PM MDTSpecial Weather StatementABQGuadalupe49 min
Aug 12, 3:29 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Aug 12, 4:54 PM MDTSpecial Weather StatementABQHarding36 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.